Alert archive / Washington / High Wind Watches in 2025

High Wind Watch 3, NWS Spokane, WA

December 14, 202513 counties in Washington; 8 counties in Idaho

NWS Spokane, WA issued this high wind watch at Dec 14, 2025, 12:57 PM PST for 13 counties in Washington; 8 counties in Idaho. It took effect at Dec 16, 2025, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2025, 12:57 PM PST (20:57 UTC)
In effect from
Dec 16, 2025, 10:00 PM PST
Expired
Dec 15, 2025, 10:59 PM PST
In force
Issued by
NWS Spokane, WA
All 21 counties

Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Adams County, WA, Asotin County, WA, Chelan County, WA, Douglas County, WA, Ferry County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 23 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.0 hours before the alert went out and 451 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2025-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2025-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2448 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this high wind watch went out at Dec 14, 10:30 AM PST, 2 hours 27 minutes earlier. Its key messages:

  • Mostly dry conditions and decreasing river levels through Sunday.
  • Rain and high mountain snow Monday into Tuesday to bring additional river rises and mud and rock slide concerns to Cascades and Idaho Panhandle.
  • High confidence for strong winds Tuesday night into Wednesday. Chances for wind gusts greater than 50 mph range from 50% to 80% across much of the region.
  • High confidence for heavy mountain snow impacting the Cascades starting overnight Tuesday. There is a 90% chance of 2 feet or more of snow at Stevens Pass through Friday afternoon.
Area forecast discussion, Dec 14, 10:30 AM PST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1030 AM PST Sun Dec 14 2025

.KEY MESSAGES...

- Mostly dry conditions and decreasing river levels through Sunday.

- Rain and high mountain snow Monday into Tuesday to bring additional
  river rises and mud and rock slide concerns to Cascades and
  Idaho Panhandle.

- High confidence for strong winds Tuesday night into Wednesday.
  Chances for wind gusts greater than 50 mph range from 50% to
  80% across much of the region.

- High confidence for heavy mountain snow impacting the Cascades
  starting overnight Tuesday. There is a 90% chance of 2 feet
  or more of snow at Stevens Pass through Friday afternoon.

&&

.SYNOPSIS...
Drier weather will continue through the weekend with decreasing
river levels, but the break from active weather won't last long. An
extremely active pattern returns next week. Rain and high mountain
snow Monday into Tuesday will bring additional river rises with mud
and rock slide concerns in steep terrain of the Cascades and Idaho
Panhandle. Strong winds will then develop Tuesday Night into
Wednesday, along with a transition from rain to heavy snow at
pass levels.

&&

.DISCUSSION...

...VERY ACTIVE WEATHER PATTERN NEXT WEEK WITH RENEWED FLOODING
CONCERNS FOR CASCADES AND NORTH ID PANHANDLE MONDAY INTO
TUESDAY, POSSIBLE HIGH WINDS TUESDAY NIGHT INTO WEDNESDAY, AND
HEAVY MOUNTAIN SNOW FOR THE CASCADES WEDNESDAY THROUGH THE END
OF THE WEEK...

Sunday: Our much needed break in the rain will continue with the
exception of an approaching system bringing light rain (and snow
above 6000 feet) to the Cascade crest through the day on Sunday.
Mild southwesterly flow keeping afternoon temperatures in the mid
40s to mid 50s - 10 to 15 degrees above average for mid-December.

Monday: Another atmospheric river barges into the region with
precipitable water values increasing to 250-300% of normal. While
this one will not last as long as the one we saw last week,
ensembles are showing another 1-3 inches of rain along the Cascade
Crest and the mountains of the North Idaho Panhandle which will give
another rise to area rivers and streams. With levels already
elevated, additional flooding is forecast for the Stehekin River
with the Coeur d'Alene River at Cataldo rising back up to
bankfull and the Wenatchee River at Peshastin also nearing (but
currently not forecast to rise above) bankfull. The rain will
also increase the risk of additional mud slides in the steep
terrain of the Cascades. Temperatures in the 50s and low 60s
will make it feel like spring has come early, but don't be
fooled. It won't last. We will return to our regularly scheduled
winter programming later in the week.

Tuesday through Wednesday: Confidence is building in a high impact
weather event during this time frame as a deep low in the Gulf of
Alaska aims a strong jet stream at the region.

*Strong Winds: Ensembles show a rapidly intensifying surface low
tracking across southern BC into Alberta Tuesday Night into
Wednesday morning pushing a strong cold front through the region.
This is a high wind pattern that is known to produce damaging winds
across the region. Chances for wind gusts over 50 MPH have been
steadily rising with each model run. The latest run of the National
Blend of Models is showing a 50 to 85 percent chance of gusts over
50 MPH across the Columbia Basin, Cascade Crest, east slopes of the
Cascades, and Spokane/CdA area. Chances increase to between 90 and
95 percent for the southeastern corner of the region including
Pullman, Lewiston, and the Blue Mountains. For the northern third of
Washington, chances are around 20 percent. With all of the recent
rain leaving soils saturated, there will be an especially high risk
of tree damage with strong gusts.

*Mountain Snow: Behind the cold front, strong westerly flow into the
Cascades combined with lowering snow levels and instability from
rapidly cooling temperatures aloft will result in heavy snow
returning to the Cascades. Stevens Pass Tuesday Night into Wednesday
has a 80% chance of a foot or more of snow. Lookout Pass has a 40%
chance of 4 or more inches.

Wednesday Night through Friday: Another surge of precipitation
enters by Thursday. Snow levels start off around 1500-2500 feet but
a return of warmer air from the southwest is expected with the
current NBM raising snow levels to 3000-4000 feet by Thursday
evening.

Overall it will be an active, complex weather week with a variety of
potential hazards. /Fewkes

&&

.AVIATION...
18Z TAFs: After some morning fog, all TAFs but KMWH/KEAT have
improved to VFR status and are expected to stay that way until
around 09Z. This is when the upcoming system will move in,
bringing rain to each site. By 17Z, LIFR ceilings are
anticipated to return to KGEG/KCOE/KMWH. KMWH/KEAT is
anticipated to have LIFR/IFR conditions through 22Z, then
improve. Around 09Z, ceilings will lower to MVFR/IFR as rain
moves in.

.FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Model guidance
getting a better hold on the incoming rain. High to moderate
confidence in ceilings being at VFR until the rain moves through
around 09Z. Moderate confidence in timing of rain. Low to
moderate confidence in timing for ceilings dropping below IFR at
KMWH. /AS

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane
airports,please refer to the Aviation Dashboard on our
webpage: https:/www.weather.gov/otx/avndashboard

&&

.Preliminary Point Temps/PoPs...
Spokane        48  41  54  39  49  38 /  10  20 100  50  60 100
Coeur d'Alene  49  41  51  40  48  38 /  20  20 100  80  80 100
Pullman        51  41  51  41  50  37 /  10  10  90  70  60 100
Lewiston       54  43  56  45  56  44 /   0  10  70  50  30  90
Colville       44  34  49  32  46  34 /  20  50 100  50  60 100
Sandpoint      45  38  48  37  44  37 /  20  40 100  90  90 100
Kellogg        50  43  49  40  46  36 /  10  20 100  90  90 100
Moses Lake     46  38  57  38  52  39 /  10  30  70  10  30  80
Wenatchee      49  42  53  39  49  38 /  10  50  90  40  70 100
Omak           46  39  47  33  45  34 /  10  50  90  30  60 100

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Dense Fog Advisory until 11 AM PST this morning for Northeast
     Mountains.
     Dense Fog Advisory until 11 AM PST this morning for Moses Lake
     Area-Spokane Area.
ID...Dense Fog Advisory until 11 AM PST this morning for Northern
     Panhandle.
     Dense Fog Advisory until 11 AM PST this morning for Coeur
     d'Alene Area.

&&

In the hours before

Special weather statement, Dec 14, 8:19 AM PST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
819 AM PST Sun Dec 14 2025

IDZ001-004-151700-
Northern Panhandle-Central Panhandle Mountains-
819 AM PST Sun Dec 14 2025

A very active weather pattern will occur in the Idaho Panhandle
next week. On Monday and Tuesday another round of rain arrives
with rises again on rivers and streams. Several area rivers and
small streams are expected to be near bankfull with minor flooding
possible. Southwest winds gusting 30 to 40 mph develop Monday
evening. Then several rounds of mountain snow and windy
conditions arrive Tuesday night into Wednesday and will continue
through the week. Winds Tuesday night into Wednesday have
potential for scattered tree damage and power outages with gusts
50 mph or stronger. Snow levels may fall to the valley floors at
times. The wet pattern will keep river and stream levels elevated
through the week. Those living or have travel plans in northern
Idaho should be prepared for impactful weather next week.

WAZ047>049-151700-
Central Chelan County-Western Chelan County-
Western Okanogan County-
819 AM PST Sun Dec 14 2025

An active weather pattern will occur in the Cascades next week.
On Monday and Tuesday another round of moderate to heavy rain
arrives with possible flooding of small streams and the Stehekin
River. There will be an increased risk of mud and rock slides in
areas of steep terrain and near burn scars. Westerly wind gusts in
excess of 30 mph arrive Monday evening with potential for
localized tree damage and power outages. Then several rounds of
heavy mountain snow and windy conditions arrive Tuesday night and
will continue through the week. Westerly wind gusts Tuesday night
into Wednesday could be excess of 50 mph leading to localized
tree damage and power outages. In regards to snow, Stevens Pass
has an 80 percent chance of receiving more than 3 feet of snow
from Tuesday night through Friday. Snow levels may fall to the
valley floors at times as well. Those living or have travel plans
through the Cascades should be prepared for impactful weather next
week.

IDZ002-003-026-027-WAZ031>038-041-043-044-151700-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
819 AM PST Sun Dec 14 2025

An active weather pattern is expected next week with the greatest
impacts being gusty west to southwest winds. First round of winds
will arrive Monday with gusts 30 to 45 mph. Localized power
outages and tree damage will be a concern.  A stronger system
arrives Tuesday night into Wednesday with gusts 40 to 65 mph.
Due to the saturated grounds and strength of the winds, widespread
tree damage and power outages are a growing concern for Tuesday
night into Wednesday. Please continue to monitor the forecast and
plan accordingly.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 2:13 AM PSTDense Fog AdvisoryOTXAdams, Grant, Lincoln, Pend Oreille, Spokane, Stevens9 hr
Dec 14, 12:50 PM PSTFlood WatchOTXChelan, Okanogan64 hr
Dec 14, 12:55 PM PSTRiver Flood WatchOTXChelan22 hr
Dec 14, 12:57 PM PSTWind AdvisoryOTXAdams, Asotin, Douglas, Garfield, Grant, Lincoln and 3 more34 hr

Nearby

High Wind Watches in Washington, 2025High Wind Watches in Idaho, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.